THIS Is Why Your Stomach Feels Funky During Your Period

Periods are uncomfortable to say the least. All the cramping and mood swings seem to take you over, while bloating and bowel issues make you want to hide out for a week in the bathroom. But, while you know none of that is sexy, do you know why your stomach goes so crazy during your time of the month? Raquel Dardik, M.D., clinical associate professor of gynecology at NYU Langone Medical Center has the answers you've been looking for. "During the second half of the menstrual cycle, your body is making more progesterone, which happens after you release an egg," Dardik explains. While that is a positive thing to note, the side effect that comes with it doesn't feel so good. "Progesterone slows down contractions of the bowel, so it slows down how quickly food and gas move through. Everything slows down and backs up, so you feel bloated and constipated." But right when your period hits, some women find something else happening in the first couple of days. "The diarrhea and cramping is a double whammy," notes Dardik. What could be happening is that your progesterone levels drop, which stirs up bowel contractions. Another thing that could be happening is the release of hormone-like substances called prostaglandins from the uterus, resulting in cramps and sometimes diarrhea. [bctt tweet="THIS Is Why Your Stomach Feels Funky During Your Period"] So what's a gal to do with all this info? Eat more fiber-rich foods, drink plenty of fluids and exercise often, which will all soften up your stool. "It doesn’t counteract progesterone, but it does decrease the symptoms," Dardik says. Not interested in letting diarrhea get the best of you during this time? Dardik suggests grabbing an over-the-counter non-steroidal anti-inflammatory (NSAID) such as ibuprofen or aspirin, which can aid in easing both diarrhea as well as painful cramps, since they block prostaglandins. And if you find that your symptoms hinder you entirely, talk to your doctor about birth control pills, since its been found that women who take them do not experience these side effects since they do not have to deal with huge fluctuations in hormone levels. Do you have these symptoms? What steps do you take to alleviate them? Source: Greatist [caption id="attachment_117242" align="alignleft" width="100"]snapchat code @BodyRockTV[/caption] [caption id="attachment_117241" align="alignleft" width="100"]instagram link @BodyRockOfficial[/caption]

Leave a comment

All comments are moderated before being published